Ohio, 2011

Hail and Damaging Winds in Ohio, July 18, 2011

July 18, 2011 · NWS CLE · 13 events in 8 counties and zones

An upper level disturbance moved across northern Ohio during the day on July 18th. Isolated severe thunderstorms fired up around lunchtime that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$164,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An upper level disturbance moved across northern Ohio during the day on July 18th. Isolated severe thunderstorms fired up around lunchtime that day. As the afternoon progressed, the areal coverage and intensity of the thunderstorms increased significantly. A large complex of thunderstorms entered northwest Ohio during the mid afternoon hours and marched to the east-southeast. As these storms progressed across the state, they organized into a squall line causing substantial wind damage in the wake of its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 12:31 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 18, 12:31 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT MON JUL 18 2011

.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM THE TENNESSEE VALLEY EAST TO THE MID
ATLANTIC COAST EARLY TODAY. TO OUR NORTH A WEAK COLD FRONT
EXTENDED FROM THE DAKOTAS TO QUEBEC. THE HIGH WILL DRIFT SOUTH AND
ALLOW THE COLD FRONT TO DROP INTO THE AREA TUESDAY. THE FRONT WILL
RETREAT BACK TO THE NORTH WEDNESDAY AS HIGH PRESSURE BUILDS BACK
TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST HRRR RUNS HAVE COME AROUND TO BE MORE REALISTIC WITH
CURRENT CONDITIONS. NOW BOTH HRRR AND RUC GENERALLY SHOW LAKE
SHADOWING EFFECTS WITH LITTLE QPF OVER MUCH OF THE LAKE AND
NEARSHORE AREAS EAST OF THE ISLANDS. EVEN FURTHER ADJUSTED THE
AFTERNOON FORECAST TO ACCOUNT FOR THIS.

HIGHER EXPECTED DEWPOINTS NOW ALLOW HEAT INDEX TO CREEP AROUND 100
FOR SEVERAL HOURS THIS AFTERNOON BUT AT THIS LATE TIME SEE NO
REASON TO HOIST AN ADVISORY FOR THE SITUATION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PICTURE
ACROSS THE AREA THROUGH THE NEAR TERM MAKING FOR QUITE HOT
AFTERNOONS THROUGH MID WEEK AND BEYOND. BEST CHANCE OF RAIN WILL
COME THIS EVENING AS AN EXTENSION FOR TODAY...AND THEN TONIGHT AND
EARLY TUESDAY AS A WEAK COLD FRONT DROPS INTO THE AREA FROM THE
NORTH. THE FRONT HEADS BACK NORTH AS A WARM FRONT TUESDAY
NIGHT/WEDNESDAY. OTHERWISE WOULD EXPECT A SLIGHT CHANCE OF AN
AFTERNOON OR EARLY EVENING SHOWER OR THUNDERSTORM WILL BE THE
LIMIT. TEMPS LOOK A DEGREE OR TWO LOWER TUESDAY THAN TODAY BUT
WEDNESDAY HIGHS SHOULD RETURN BACK TO NEAR 90 OR SO MOST AREAS.
THURSDAY WARMER STILL AND POSSIBLY THE FIRST SOLID HEAT ADVISORY
DAY WITH TEMPS IN THE MID 90S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HOT AND HUMID WILL CONTINUE WELL INTO THE EXTENDED FORECAST.  GIVEN
WITH THE WARM AND UNSTABLE AIRMASS EXPECTED...A STRAY SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ANY OF THE PERIODS FROM FRIDAY
THROUGH SUNDAY.  HOWEVER...IT APPEARS THAT BEST CHANCES FOR PRECIP
COULD COME LATE SATURDAY AS A WEAK TROUGH PASSES ACROSS THE AREA.
ECMWF A LITTLE FASTER WITH THE TROUGH THAN THE GFS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LOT'S OF UNCERTAINITY TODAY AS FAR AS TIMING AND COVERAGE OF
STORMS GOES. THINK MOST AREAS WILL SEE THUNDER THE NEXT 12 HOURS.
BEST CHANCES APPEAR TO BE LATE THIS AFTERNOON AND EVENING. ALREADY
SEEING SOME DEVELOPMENT AND STORMS SE OF KTOL COULD AFFECT KMFD
IN THE NEXT HOUR OR SO. WILL GIVE ALL AREAS A FEW HOURS OF THUNDER
LATER THIS AFTERNOON. SOME SHOWERS LIKELY THROUGH AROUND MIDNIGHT
IF NEW GUIDANCE IS TO BE BELIEVED. EXPECT WIDEPSREAD MVFR VSBY
AFTER SUNSET WITH PATCHY IFR LIKELY LATE TONIGHT. SOME HINT FROM
THE NEW GUIDANCE THAT MVFR TO IFR CIGS COULD DEVELOP IN THE
MORNING.  SW TO W FLOW WILL BECOME LIGHT AFTER DARK.

OUTLOOK...VFR EXCEPT THUNDERSTORMS INTO THE OVERNIGHT AND REDUCED
VSBY DURING EARLY MORNING FOG/HAZE.

&&

.MARINE...
QUIET WEATHER WILL CONTINUE ON THE LAKE.  SOUTH WINDS WILL TURN TO
THE SOUTHWEST LATER TODAY.  THUNDERSTORMS WILL BE A THREAT THIS
AFTERNOON AND EVENING.  ON TUESDAY VARIABLE FLOW IS EXPECTED AS A
WEAK LOW TRACKS ACROSS THE REGION...ONSHORE FLOW WILL LIKELY DEVELOP
IN THE NEARSHORE WATERS DURING THE AFTERNOON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...ADAMS/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...KUBINA
MARINE...DJB
Hazardous weather outlook, Jul 18, 4:19 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT MON JUL 18 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AS THE HEAT INDEX CLIMBS
ABOVE 100...THE DANGER OF HEAT RELATED DISORDERS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 18, 11:57 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1257 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND GST     MEADVILLE               41.65N 80.15W
07/18/2011  M60 MPH          CRAWFORD           PA   ASOS

&&

LEE
Local storm report, Jul 18, 1:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     MEADVILLE               41.65N 80.15W
07/18/2011                   CRAWFORD           PA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

LEE

The radar

The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
July 18, 1:10 PM EST
Where
Sandusky County, Lindsey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.420, -83.220

Thunderstorm winds downed numerous large tree limbs and branches.

Hail, Ottawa

When
July 18, 2:40 PM EST to 2:56 PM EST
Where
Ottawa County, 2 mi S of Rocky Ridge to 2 mi S of Port Clinton
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.501, -83.220

Thunderstorms produced a swath of pea sized hail.

Thunderstorm Wind, Ottawa

When
July 18, 2:45 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.520, -83.150

Thunderstorm winds downed a few power poles in the area.

Thunderstorm Wind, Ottawa

When
July 18, 2:50 PM EST
Where
Ottawa County, Genoa to Port Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.520, -83.370

Thunderstorm winds caused widespread wind damage in the area. Numerous trees and limbs were downed. Several power lines were downed during this event as well.

Thunderstorm Wind, Lucas

When
July 18, 3:30 PM EST
Where
Lucas County, 0.97 mi W of Ironville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.670, -83.499

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Portage

When
July 18, 3:38 PM EST to 3:47 PM EST
Where
Portage County, Mantua
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.280, -81.220

Thunderstorm winds downed a few large tree limbs. A 73mph wind gust was measured during this event.

Hail, Portage

When
July 18, 3:41 PM EST
Where
Portage County, Mantua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -81.220

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Seneca

When
July 18, 4:00 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Thunderstorm winds downed several large tree branches.

Thunderstorm Wind, Wood

When
July 18, 4:15 PM EST
Where
Wood County, 2 mi N of Bradner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.349, -83.450

Thunderstorm winds uprooted a large tree.

Thunderstorm Wind, Hancock

When
July 18, 4:41 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.030, -83.650

Thunderstorm winds downed a few large tree limbs and downed two power lines.

Thunderstorm Wind, Hancock

When
July 18, 4:41 PM EST
Where
Hancock County, 4 mi N of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.088, -83.650

Thunderstorm winds downed a few large trees and several large tree limbs in the area.

Thunderstorm Wind, Cuyahoga

When
July 18, 5:00 PM EST
Where
Cuyahoga County, North Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.320, -81.730

Thunderstorm winds snapped the upper half of a 60ft-tall tree. Large sections of a black willow tree were snapped off as a result of the thunderstorm winds. Several other trees in the area were downed during this event.

Thunderstorm Wind, Wood

When
July 18, 5:05 PM EST to 5:15 PM EST
Where
Wood County, Bradner to Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.320, -83.450

A supercell thunderstorm tracked across Wood County, producing substantial damage. Downburst winds caused significant damage at an area farm. The tin roof covering the feedlot and livestock area was peeled off. A few outbuildings on the property were destroyed. No livestock were injured or killed during this event. Portions of the roof, covering one barn on the property, were ripped off as well. Another barn on the property was reportedly destroyed. Several large trees were uprooted on the property. The residence sustained damage as a result of the uprooted trees. The property owner estimated the damage to be around $20,000. Elsewhere, numerous reports of uprooted trees and overturned recreational vehicles in the area were recorded. There were no reports of injuries during this downburst wind event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324791, 324792, 324794, 324795, 324797, 324815, 324810, 327411, 327413, 324798, 327415, 327624, 327461.